Quinolones and Tendon Ruptures

J. Michael Casparian, MD, Michael Luchi, MD, Department of Medicine, Divisions of Dermatology and Infectious Diseases, University of Kansas Medical Center, Kansas City, Kan; Robert E. Moffat, MD, Department of Radiology, Shawnee Mission Medical Center, Merriam, Kan; Daniel Hinthorn, MD, Department of Medicine, Divisions of Dermatology and Infectious Diseases, University of Kansas Medical Center, Kansas City, Kan

South Med J. 2000;93(5) 

In This Article

Conclusion

Fluoroquinolone-associated tendon disruption, including rupture, is well described in the literature. Although the Achilles tendon is the most susceptible site, other tendons may be affected. Typically, spontaneous tendon rupture occurs during or shortly after a course of therapy, but symptoms may occur months after taking fluoroquinolones. Whether fluoroquinolones should be used in patients with a history of tendon problems or with risk factors for the development of tendon ruptures depends on the seriousness of the infection and the alternatives available. Awareness of the association between tendon disorders and fluoroquinolones may lead to enhanced surveillance, which should be extended to sites beyond the Achilles tendon and to periods of months after a course of these antibiotics.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....